Oregon, 2011Wildfire in Oregon, August 26 to 31, 2011
August 26 to 31, 2011 · NWS PQR · 1 event in 1 county or zone
This wildfire episode continues in September. Thunderstorms moving through the North Oregon Cascades ignited a fire in the Mount Hood Wilderness which burned 6304 acres.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This wildfire episode continues in September. Thunderstorms moving through the North Oregon Cascades ignited a fire in the Mount Hood Wilderness which burned 6304 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 25, 7:56 PM PST, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 25, 7:56 PM PST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
856 PM PDT THU AUG 25 2011
.SYNOPSIS...AN UPPER LEVEL TROUGH OF LOW PRESSURE OFF THE COAST WILL
CONTINUE TO SEND A SERIES OF WEAK SHORTWAVES ACROSS THE PACIFIC NW
OVER THE NEXT FEW DAYS. THIS WILL GIVE A THREAT FOR MAINLY AFTERNOON
AND EVENING THUNDERSTORMS NEAR THE CASCADES. A LARGE SCALE TROUGH
WILL DIG SOUTH ALONG THE CANADIAN COAST AND INTO THE PACIFIC
NORTHWEST EARLY NEXT WEEK...TURNING FLOW ONSHORE WITH MORE CLOUDS
AND COOLER TEMPERATURES.
&&
.SHORT TERM...NOT MUCH CHANGE...THE OFFSHORE UPPER LEVEL TROUGH NEAR
126W IS THE FOCUS OF THE FORECAST ISSUES FOR THE NEXT COUPLE OF DAYS.
WATER VAPOR PICTURES SHOW TWO DISTINCT WEAK LOW PRESSURE
CENTERS...NEAR 44N 128W...AND 35N 129W. GENERAL CONSENSUS WITH MODELS
IS FOR THE NORTHERN LOW TO PUSH SLOWLY E INTO OREGON TONIGHT...AND TO
LOSE IDENTITY AS IT MOVES E OF THE CASCADES FRI. MODELS AND MESOSCALE
ANALYSES INDICATE BEST INSTABILITY AHEAD OF THIS LOW OVER THE
CASCADES TONIGHT...SO FOR NOW WILL MAKE LITTLE CHANGE TO FORECAST AND
KEEP A THREAT OF THUNDERSTORMS OVER THE CASCADES THROUGH 09Z AS THE
FIRST WAVE SEEN ON WATER VAPOR SATELLITE IMAGERY MAKES ITS WAY
ONSHORE THOUGH NOT TOO THRILLED WITH IT THUS FAR ESPECIALLY SINCE
MOST MODEL SOUNDINGS STABILIZE THE ATMOSPHERE OVER THE NEXT FEW
HOURS.
MODELS HAVING A LITTLE MORE TROUBLE COMING TO A CONSENSUS ON THE
SOUTHERN LOW. IN GENERAL EXPECT THIS LOW TO BEGIN TO LIFT SLOWLY NNE
ON FRI...BUT NEW ECMWF RUN IS NOW NOT SO QUICK TO HAVE IT EXIT THE
REGION...AS OPPOSED TO GFS. EITHER MODEL SUPPORTS SOME CHANCE OF
THUNDERSTORMS ON THE SOUTHERN PART OF THE OREGON CASCADES FRI
AFTERNOON AND NIGHT AS A SOUTHERLY MID LEVEL FLOW OPENS UP. NAM AND
GFS SUGGESTING A LITTLE LESS INSTABILITY HOWEVER COMPARED TO FRI
SYSTEM. DUE TO MODEL INCONSISTENCIES THERE IS A LACK OF CONFIDENCE
ON THE EXTENT OF THE THREAT OF CONVECTION FRI...AND EVEN MORE SO SAT
INTO SUN. FOR NOW WILL BE CONSERVATIVE WITH CHANGES...AND LEAVE MAIN
THREAT FOR THUNDERSTORMS OVER THE CASCADES WITH THE BEST CHANCES ON
FRI.
WITH UPPER HEIGHTS REMAINING HIGH AND ONLY A MODEST ONSHORE FLOW
DURING THE NEXT FEW DAYS...EXPECT TEMPS TO REMAIN ABOVE NORMAL...
GENERALLY IN THE 85 TO 90 RANGE FOR THE INLAND VALLEYS. WOLFE
.LONG TERM...MEDIUM RANGE MODELS ARE PERSISTENT AND CONSISTENT IN
CARVING OUT A COOLER UPPER TROUGH ALONG THE CANADIAN COAST THAT WILL
EXTEND INTO THE PACIFIC NORTHWEST THROUGH MID WEEK NEXT WEEK. THIS
SHOULD BE QUITE A PATTERN CHANGE FOR OUR AREA. WE WILL SEE AN
INCREASE IN THE ONSHORE FLOW FOR MORE NIGHT AND MORNING CLOUDS...
PERHAPS GIVING SOME SPRINKLES OR DRIZZLE TO THE COAST AT TIMES. THIS
SHOULD ALSO BRING A COOLING TREND IN THE TEMPERATURES FOR CLOSER TO
NORMAL AFTERNOON HIGHS AND MORNING LOWS. TOLLESON/BROWN
&&
.AVIATION...LOW STRATUS IS PREVALENT ALONG THE COAST AND
ATTEMPTING TO WORK ITS WAY THROUGH THE COASTAL GAPS AT THIS TIME.
THIS STRATUS IS PRIMARILY IFR OR VERY LOW END MVFR. WE HAD A PILOT
REPORT NOT LONG AGO JUST SOUTH OF THE AREA AT NORTH
BEND...KOTH...WITH TOPS OF 1200 FT...BASES AT 600 FT. EXPECT
MVFR/IFR STRATUS/FOG TO REMAIN AT THE COAST AND PUSH INLAND
TONIGHT.
GUIDANCE IS MIXED AS TO WHETHER A CEILING WILL DEVELOP AT
OUR SITES ALONG THE COLUMBIA RIVER....WITH MOST LEANING
AGAINST...SO HAVE SIDED IN THIS DIRECTION FOR THIS TAF
ISSUANCE. HIGH CLOUDS MAY ALSO LIMIT THE POSSIBILITY AS WELL...BUT
THIS WILL BEAR WATCHING OVERNIGHT. OTHERWISE VFR CONDITIONS WILL
BE PREVALENT ON FRIDAY.
KPDX AND APPROACHES...VFR CONDITIONS THROUGH FRIDAY. THERE IS A
20 PERCENT CHANCE OF MVFR IN LOW STRATUS AROUND SUNRISE.
&&
.MARINE...HIGH PRESSURE BUILDING OVER THE NE PACIFIC...GENERATING
NORTH TO NORTHWEST FLOW OVER THE WATERS THROUGH THE REST OF THE
WEEK. EXPECT GUSTY AFTERNOON AND EVENING WINDS THROUGH THE
WEEKEND AS THE HIGH BECOMES STRONGER. THE STRONGEST GUSTS APPEAR
TO OCCUR FRI AND SAT. NW SWELL 5 TO 7 FT PERSIST INTO THE WEEKEND.
FOR THIS MARINE PACKAGE...HAVE DECIDED TO DROP THE SMALL CRAFT
ADVISORY FOR THE NORTHERN WATERS FROM CASCADE HEAD NORTH SCHEDULED
TO GO IN EFFECT FRIDAY AFTERNOON...AS GRADIENTS APPEAR TO REMAIN
PRETTY
SIMILAR TO TODAY...AND WE ARE ONLY GETTING GUSTS TO 17 KT. SMALL
CRAFT CONDITIONS LOOK LIKE A BETTER BET IN THE SOUTHERN WATERS
FROM A GUST PERSPECTIVE...BUT SUSTAINED WINDS WILL REMAIN IN THE
15 TO 20 KT RANGE.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM FRIDAY TO 2 AM PDT
SATURDAY FOR COASTAL WATERS FROM CASCADE HEAD TO FLORENCE
OR OUT 60 NM.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Aug 25, 4:08 AM PST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
508 AM PDT THU AUG 25 2011
ORZ001>014-WAZ019>023-039-040-261515-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
508 AM PDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Wildfire, North Oregon Cascades
- When
- August 26, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- Other Federal Agency
The Dollar Lake Fire was started by lightning on Friday August 26th, 2011. The fire has burned 6304 acres so far in the Mount Hood National Forest. The fire is 90% contained as of September 30th, 2011.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in North Carolina, August 26 to 28, 20114 deaths · 1 injured · $617 million · EF2 · 31 events
- Wildfire in Texas, August 26 to 31, 20111 injured · $13 million · 9 events
- Tropical Storm in North Carolina, August 26 to 27, 2011$4.3 million · 6 events
- Tropical Storm and Storm Surge in South Carolina, August 26, 2011$227,000 · 15 events
- Hail and Damaging Wind in Kansas, August 26, 2011$125,000 · 70 kt wind · 2 events
- Damaging Wind in Arizona, August 26, 2011$100,000 · 52 kt wind · 1 event
- Flash Flooding and Hail in California, August 26 to 28, 2011$50,000 · 56 kt wind · 4 events
- Damaging Wind in Arizona, August 26, 2011$25,000 · 61 kt wind · 1 event
- Strong Wind in North Carolina, August 26 to 27, 2011$20,000 · 1 event
- Hail and Damaging Winds in Kansas, August 26, 20111 in hail · 8 events
- Marine High Wind in South Atlantic Coastal Waters, August 26, 201156 kt wind · 5 events
- Damaging Winds in South Carolina, August 26, 2011$9,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342145.